Disease of the tubulointerstitium of the kidney. Acute interstitial nephritis (AIN) represents in many cases an allergic reaction to drugs (especially ampicillin, cephalexin, NSAIDs, allopurinol, and frusemide). AIN can also be associated with acute infections and autoimmune disease. Thirst and polyuria may be prominent, and renal function severely affected. In allergic cases, the use of steroids hastens recovery after the allergen has been removed. Chronic interstitial nephritis (CIN) is associated with progressive scarring of the tubulointerstitium, often with lymphocyte infiltration. Primary causes of CIN include gout, radiation nephropathy, sarcoidosis, analgesic nephropathy, reflux nephropathy, chronic hypokalaemia and hypercalcaemia, and Aristolochia-associated nephropathies. Management of CIN involves removal of the precipitating cause, where identified, and control of hypertension.
Subjects: Medicine and Health.